This is the question all Smart Parents should be asking of every medication they consider giving their children. Our society, in part due to rampart drug company advertising, is infatuated with medication. It seems our culture requires a medication for just about every little discomfort in life. While I champion many of the great medical advances of our time, I also urge a little caution and common sense when it comes to deciding when, and if, to give your child medication.
For decades the American Academy of Pediatrics has been on to the fact that cold and cough medications are not helpful for kids. Codeine and Dextromethorphan (Robitussin) are the two most commonly prescribed and purchased over-the-counter cough medications. The AAP summarizes:
- No well-controlled scientific studies were found that support the efficacy and safety of narcotics (including codeine) or dextromethorphan as antitussives (anti-cough) in children. Indications for their use in children have not been established.
- Suppression of cough in many pulmonary (lung) airway diseases may be hazardous and contraindicated. Cough due to acute viral airway infections (colds) is short-lived and may be treated with fluids and humidity.
- Dosage guidelines for cough and cold mixtures are extrapolated from adult data and clinical experience, and thus are imprecise for children. Adverse effects and overdosage associated with administration of cough and cold preparations in children are reported. Further research on dosage, safety, and efficacy of these preparations needs to be done in children.
- Education of patients and parents about the lack of proven antitussive (anti-cough) effects and the potential risks of these products is needed.
Finally in 2006, The FDA removed the indication for these medications in children under the age of 2 years. Currently, the FDA is considering extending this to include kids under 4 years of age.
Why has the FDA done this?
Simply put these medications can be harmful to kids. In rare cases they have been associated with stroke and other severe reactions – even at normal doses. In overdose, they can cause death. There was a nice review published in a 2001 issue of Pediatrics examining some of the real and potential problems with these medications.
Avoid these medications in kids. Instead, do things that are likely to help and unlikely to be harmful. I have already written a post of the benefits of a teaspoon of honey for kids. Stay tuned for some other helpful suggestions.